Posted by: PD Warrior | September 19, 2007

Gluttony

One of the most common traits of society today is what I like to call the “Spoiled Brat Syndrome.” Quality has been traded in for quantity as everyone on the block tries to keep up with the Jones’. Craftsmanship and Pride fell years ago, victims of a double homicide  committed by Mass Production while Envy stood idly by and watched.

Well, I am here to tell you that bigger is not always better, and in the case of neurological disorders, “more” is quite often “less.” If I have learned nothing else from living with Parkinson’s Disease, I have learned that moderation is always the best policy.

Exercise is good for PD. It helps with endurance, it helps with balance, and it slows down the loss of strength. Too much exercise, however, can be detrimental.  Exercise obviously requires energy, a precious commodity for those of us with PD, and one that is not easily replaced once it is used up. With too much energy used up, it becomes harder to maintain your balance, increasing the risk for falls and injuries, to say nothing about the lack of energy to complete everyday routine tasks.

Medications can be very helpful, but again , they must be taken in moderation. Besides the potential for overdose, the side effects increase at an exponential rate. That is to say, if one pill works pretty good and only causes a small amount of “side effect ‘x’,” taking two pills won’t just double the side effects, it will potentially triple or quadruple them. This is called the synergistic effect. (Sometimes this is desirable, as is the case when the drugs carbadopa and levodopa are combined to form the drug sinemet. There effects aren’t just added together. The two drugs compliment each other in such a way that their effects are multiplied greatly.)[Never, never, never, increase or decrease the amount of medication you are on without consulting your physician!]

In my experience as a nurse, people often think that trying more than one type of medication at a time will increase the speed of their recovery, or increase the chances of finding something that works to take away their symptoms.

There are two problems with this theory.

  1. Medications take a tremendous toll on the liver and kidneys as the body works to process the drugs, often causing liver  and/or kidney failure.
  2. If you are trying more than one different medication at a time, how will you know which one is working and which one is not? If you stop taking one of them, you run the risk of stopping the wrong one. If you continue taking both of them, well…see number 1 above…

My advice: Don’t give in to gluttony unless you wish to become a “glutton for punishment.” (Sorry, couldn’t resist that one.) And again, do not under any circumstances change your medications without the advice of a physician.

Advertisements

Responses

  1. I think this is important to be reminded of. And too some elderly folks take so many medications that it’s no wonder there aren’t serious problems. I think a good pharmacist is important too.

    Like

  2. I have been reading your blog over the last while; what an amazing, wonderful site! How I missed your site for so long, I have no idea.

    I have Rheumatoid Arthritis and Osteoporosis. I am so thankful you posted about the consequences to liver and kidneys. I have just been placed on an anti-inflammatory drug that scares me, in combination with all the others I take. I have expressed my concern, done the research, and haven’t found a thing to warrant my fear.

    My daughter died of organ failure, after consuming a large amount of Tylenol. So I am super conscious of what drugs, even common ones, can do to our insides.

    I always start with the lowest possible dosage on any medication. Who knows…one of these days I might be successful at finding just the right amount…my body will know how much it can take, when I listen.

    Keep writing, Joe, this is a great blog!

    Like


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Categories

%d bloggers like this: